Massachusetts, 2018

Flood in Massachusetts, September 12, 2018

September 12, 2018 · NWS BOX · 1 event in 1 county or zone

An upper level disturbance moved over Massachusetts, tapping warm and very humid air to generate a few thunderstorms, some with heavy downpours. Rainfall of up to four inches fell on Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved over Massachusetts, tapping warm and very humid air to generate a few thunderstorms, some with heavy downpours. Rainfall of up to four inches fell on Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 12, 10:23 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 12, 10:23 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1123 AM EDT Wed Sep 12 2018

.SYNOPSIS...
Seasonable but humid conditions will persist into Thursday with
scattered showers and a few thunderstorms at times. Mainly dry
and warm conditions Friday into Monday will be followed by an
increasing risk of showers Tuesday or Wednesday as remnant
moisture from Florence approaches the region ahead of a cold
front. Major Hurricane Florence will remain well to our south
through the weekend. The only impacts in southern New England
will be high surf and dangerous rip currents especially on the
south coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1055 AM Update...

Appears that the passing front has become nearly stationary
along the New England S coast at midday, with numerous showers
with a few embedded thunderstorms moving across central and W
Mass into N RI and N CT as seen on latest KBOX 88D radar
imagery. However, as the precipitation moves eastward, it tends
to dissipate.

Noting increasing instability across portions of W Mass into N
central CT with a few thunderstorms reported. Clusters of
lightning reported, with CG strikes as well as IC/CC seen in
the 5 minute lightning plots across portions of CT at 15Z. A
few lightning clusters also seen across portions of W central
Mass over the last hour or so.

With continued onshore wind flow and very moist low level
conditions in place, expect the lower clouds to linger through
the remainder of the day, especially along the coast. A bit
further inland, may see brief breaks in the low cloud deck, but
with the bands of precip across central and western areas, the
low deck may hold in place there as well.

Temps have trended slowly upward, but remain in the upper 60s
to lower 70s across most areas except a few spots have reached
the mid 70s along the immediate S coast of RI where winds
remain out of the SE.

Have updated near term to bring conditions current and
incorporated trends into the remainder of the afternoon
forecast.

Previous Discussion...

High resolutions model guidance signals that showers will
continue much of the day. While we don't have a lot going on in
the way of forcing, there is plenty of moisture in the column
(PWATs ~2 inches) and K indices over 30. A mid level short wave
moves across through today, along with the lingering front,
will produce showers and even a few thunderstorms this
afternoon into the evening. The best instability will be over
the southern half of the forecast area, especially over N CT.
Given the high moisture content, some localized flooding is
possible if any storms linger. Temperatures top out cooler than
yesterday, mainly in the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

The widespread rain chances continue Wednesday night, with most
models placing the highest QPF totals over north and west MA.
Beyond that, the upper ridge continues to build over the east
coast on Thursday, which will be a bit of a transition day for
us. We'll move from the showery regime early on to drier weather
for the end of the week.

Drier air invades from the north and northeast late Thursday,
finally bringing PWATs under an inch in northern MA Thursday
evening. This will bring rain chances down through the day
Thursday. Temperatures will be several degrees warmer than
Wednesday, especially for inland locations including northern
and central MA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
*/ Highlights...

 - S coastal high surf / dangerous rip currents thru early next week
 - Otherwise mainly seasonable, dry beneath high pressure
 - Potential pattern break, next chance of wet weather by midweek

*/ Overview...

Mostly quiet forecast. Strong N Atlantic into Siberia speed
maximum last week resulted in a pronounced H85 cold anomaly
towards N China. Subsequent thermal wind response downstream,
somewhat cross-polar, heightened N Pacific / Bering Straight
ridge has sheared / dug S a deeper H5 trof into W North America
into the end of the week. SW-NE heat pump, and latent heat
release from Florence, expect +2 standard deviation anomalies in
both H5 height / H85 temperature into the St. Lawrence River
Valley for the weekend into early next week.

Surface high pressure parked, wobbling, location dependent,
could be looking at onshore flow, cloud abundance, possible
diurnal showers / thunderstorms over the N/W interior especially
with any height falls and / or if energy through the
aforementioned SW-NE H5 flow can dip S. Impacts to temperatures,
mixing limited, looking at seasonable conditions Friday through
early next week.

May see a midweek pattern break if a cross polar punch into N
Canada develops aiding in SW CONUS H5 trof ejection E. Our next
best chance of rain may not come till next Wednesday if ECens /
12.0z EC model projections, which are preferred, are correct.
Echoing the previous forecaster, low confidence forecast given
model uncertainty with Florence, as to when it'll by siphoned N
by a N-stream kicker, the moisture merging with a sweeping cold
front. An eye on CPC 6-10 day and 8-14 day outlooks.

Aside from high surf conditions / dangerous rip currents
especially along S Atlantic facing beaches per Florence, no
noteworthy nor high confidence threat and impacts forecast for
the foreseeable future. Astronomical high tides trending
downward.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...Moderate confidence.

Through This Afternoon...

IFR-VLIFR stratus remains in place, with patchy fog continuing.
Lower conditions seen across SW Mass into N CT where the
steadier showers and embedded thunderstorms are in place. May
see occasional brief breaks in the clouds across N central and
NE Mass through early afternoon. NE-E winds persist. Hit and
miss SHRA/TSRA, the latter a lower risk. Embedded RA/+RA. Could
also pose some VSBY issues.

Tonight...

Low IFR-VLIFR conditions persist, perhaps overspreading. But
indication of an improving trend closer to morning with CIGs and
VSBYs lifting towards MVFR / low-end VFR. Winds becoming N. Hit
or miss SHRA concluding.

Thursday...

A slight chance of SHRA continues. Any lingering IFR conditions
improve to VFR/MVFR by late morning.

KBOS Terminal...

Moderate confidence in TAF. Will hold with SCT-BKN MVFR-IFR into
this evening with continued onshore NE flow. Low confidence
conditions will improve much further.

KBDL Terminal...Moderate confidence in TAF. Hold with MVFR this
morning into midday. Into the afternoon hours, there could be
some improvement into low-end VFR before potentially dropping
back to MVFR-IFR into the evening period.

Outlook /Thursday Night through Sunday/...

Thursday Night: VFR. Slight chance SHRA.

Friday through Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

* Mariners should refer to the latest forecasts on Hurricane
  Florence from the National Hurricane Center

Small Craft Advisories continue for most of the waters through
Wednesday night for rough seas.

Increasing swells from distant Hurricane Florence will be up to
5 to 6 feet mainly on the open waters.

Expect E-NE today, with speeds up to around 10 kt on the
eastern waters, then shift to E tonight.

Scattered showers and a few embedded thunderstorms will continue
through this period. Patchy fog will also develop again tonight
into Thursday morning.

Outlook /Thursday Night through Sunday/...

Thursday Night through Friday: Winds less than 25 kt. Areas of
rough seas.

Friday Night through Saturday Night: Winds less than 25 kt.
Local rough seas.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.TIDES/COASTAL FLOODING...

High Surf and Rip Currents...

Model guidance shows the swells subsiding today before building
again ahead of Florence late this week.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for ANZ235-237-
     250-254>256.
     Small Craft Advisory until 8 PM EDT this evening for ANZ251.

&&

SYNOPSIS...Sipprell/BW
NEAR TERM...Sipprell/EVT
SHORT TERM...BW
LONG TERM...Sipprell
AVIATION...Sipprell/EVT/BW
MARINE...Sipprell/EVT/BW
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Sep 12, 2:07 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
307 AM EDT Wed Sep 12 2018

CTZ002>004-MAZ002>012-014-015-026-130715-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Suffolk MA-
Northern Middlesex MA-
307 AM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for portions of northern
Connecticut as well as interior Massachusetts away from eastern and
southern coastal regions.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-016>019-RIZ001>005-130715-
Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
307 AM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-RIZ006>008-130715-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
307 AM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Through this weekend...

High surf and dangerous rip currents are expected due to Hurricane
Florence, especially along Atlantic facing south coastal beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-130715-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
307 AM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 12, 8:19 AM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
919 AM EDT Wed Sep 12 2018

MAZ022>024-RIZ008-121600-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
Including the cities of Chatham, Falmouth, Provincetown,
Vineyard Haven, Nantucket, and New Shoreham
919 AM EDT Wed Sep 12 2018

...PATCHY DENSE FOG WILL LINGER ACROSS CAPE COD AND THE ISLANDS
THROUGH MIDDAY...

The visibility across Cape Cod and the islands has improved for
the most part this morning. However, with the light east to
northeast winds in place, there will still be some reduced
visibility to below one-half mile at times.

The briefly reduced visibility may cause locally difficult driving
conditions through around noontime.

EVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bristol

When
September 12, 12:37 PM EST to 4:00 PM EST
Where
Bristol County, 1.28 mi NNW of Attleboro to 1.27 mi NNW of Attleboro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.947, -71.288

At 12:37 PM, heavy rain caused street flooding at the intersection of Peck Street and North Main Street in Attleboro. A car was trapped in the floodwaters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783661.